Naloxone (Narcan) and What to Do in an Event of Overdose
The Importance of Naloxone (Narcan) and What to Do in an Event of Overdose
An unsettling trend in our current society is the increasing incidence of opioid overdose. As per the Centers for Disease Control and Prevention (CDC), more than 93,000 people in the United States died from drug overdose in 2020, a significant increase from previous years. This fact alone demonstrates the urgent need for lifesaving interventions such as Naloxone, better known by its brand name, Narcan. Narcan is an opioid antagonist medication designed to rapidly reverse an opioid overdose. This blog post aims to elucidate the importance of Narcan and outline the steps to follow in the event of an overdose.
Understanding Opioid Overdose
Before we delve into the details of Narcan and its life-saving potential, it is essential to understand what happens during an opioid overdose. Opioids are a class of drugs that include prescription pain relievers (like oxycodone and morphine), synthetic opioids (like fentanyl), and illegal drugs (like heroin). When used excessively, opioids can depress the central nervous system, slowing breathing and potentially leading to death.
The Lifesaver: Naloxone (Narcan)
Naloxone is a medication that can rapidly reverse the effects of an opioid overdose, making it a crucial tool in the fight against the opioid crisis. It works by binding to opioid receptors in the brain, effectively blocking the effects of opioids and temporarily reversing their dangerous effects, especially respiratory depression which can lead to death.
The importance of Narcan in our society is multifold.
- Lifesaving Potential: By swiftly reversing an opioid overdose, Narcan can prevent deaths and offer individuals a second chance to seek long-term treatment.
- Accessibility: Narcan is available without a prescription in most states. It is straightforward to administer, enabling bystanders to act immediately in an emergency, even before medical professionals arrive.
- Safety: Narcan has no potential for abuse. If given to an individual who is not experiencing an opioid overdose, it will not harm them.
Recognizing an Opioid Overdose
The first step in responding to an opioid overdose is recognizing the signs. They can include:
- Small, constricted “pinpoint” pupils.
- Falling asleep or loss of consciousness.
- Slow, shallow breathing or no breathing at all.
- Choking or gurgling sounds.
- Limp body.
- Pale, blue, or cold skin.
Recognizing these signs can make the difference between life and death. If you suspect someone is experiencing an opioid overdose, it’s important to act immediately.
Steps to Take in the Event of an Overdose
If you encounter someone experiencing an opioid overdose, here are the steps you should follow:
Step 1: Call 911
Before you administer Narcan, call 911. An opioid overdose is a medical emergency that needs immediate professional attention.
Step 2: Try to Keep the Person Awake
While you’re waiting for the emergency services, try to keep the person awake and breathing if you can. If the person is unconscious, turn them on their side to prevent choking.
Step 3: Administer Naloxone
If you have a Narcan nasal spray, here’s how you use it:
- Peel back the package to remove the device.
- Hold the device with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
- Tilt the person’s head back and provide support under the neck with your hand. Gently insert the tip of the nozzle into one nostril.
- Press the plunger firmly to release the dose of Narcan into the person’s nose.
If you have an injectable form of naloxone, you should inject it into the muscle of the person’s thigh, arm, or buttocks.
Step 4: Perform Rescue Breaths
If the person isn’t breathing, start performing rescue breaths. Tilt their head back, pinch their nose shut, and give one slow breath every 5 seconds.
Step 5: Stay with the Person until Help Arrives
Narcan begins to wear off after about 30-90 minutes. If the opioids are still present in the person’s system, the overdose can return. Therefore, it’s crucial to stay with the person until medical help arrives.
Step 6: Aftercare
After the immediate crisis has been managed, long-term treatment should be sought to help the person recover from opioid misuse and prevent future overdoses.
While Narcan plays a crucial role in the immediate response to opioid overdose, it is not a substitute for comprehensive addiction treatment. It is a bandage solution for a much larger issue that must be addressed holistically and long-term. Therefore, after the administration of Narcan, individuals should be directed towards rehabilitation programs that provide medical and psychological support.
In a society facing an escalating opioid crisis, understanding the importance of Narcan and knowing how to administer it could mean the difference between life and death. By spreading awareness and fostering education about this vital medication, we can collectively contribute to reducing the number of preventable deaths caused by opioid overdose.
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.